F*ck You Topamax

I realize this isn’t the most dignified way to tell you about my experience with an AED (antiepileptic drug) called Topamax AKA Topiramate and it’s horrible extended release dipshit cousin Trokendi XR but, this is how words are coming out of my brain today. So, if the title hasn’t given you enough warning, I’d advise you to stop reading this if you are sensitive to bad language.

*side note – this is my first time not using a stock photo! yay! how does it look? I was feeling creative.

Let’s start off with what I have and, why I was prescribed this bowl of dog shit so that anyone new can get a good background on me. I have left temporal lobe epilepsy with associated myoclonus. I was diagnosed ( almost ) exactly one year ago and, have been fighting an uphill battle with finding the right medication ever since. It’s been a journey. If you would like to read about that specific journey (I promise it’s a good story) please click here to read Living With Epilepsy . Also follow me. Because you should, and I would really like it.

I had already tried two medications previously, Lamictal and Keppra. Neither worked and the first I was allergic to.This was prescribed in two different ways for me. First, the horrendous straight up 2x a day generic pill, the exact ones you see in the photo. And then, the extended release version,also in the photo, after the first was too “harsh”. I use quotations because that’s what my doctor said. Sweet guy but, he was a brand name pill pusher.

Let me show you the warnings that come with this drug and I will highlight in red what side effects I had:

“This medicine may cause the following problems:

  • Eye pain or vision changes, including glaucoma
  • Changes in body temperature
  • Metabolic acidosis (too much acid in the blood)
  • Kidney stones

This medicine may increase depression or thoughts of suicide. Tell your doctor right away if you start to feel more depressed or think about hurting yourself.

Other side effects include but are not limited to:

Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing

Bloody or cloudy urine, painful urination, sudden lower back or stomach pain

Changes in vision, eye pain

Confusion, problems with walking, clumsiness, dizziness, or trouble talking, concentrating, or remembering

Feeling agitated, depressed, nervous, or irritable, thoughts of hurting yourself or others, unusual mood or behavior

Fever

decreased sweating 

Numbness, tingling, or burning pain in your hands, arms, legs, or feet

Rapid, deep breathing, loss of appetite, fast or uneven heartbeat

Vomiting, unusual drowsiness, tiredness, or weakness

Change in taste

Nausea, diarrhea

Stuffy or runny nose

Weight loss

source: National Library of Medicine

Yeah, I had all shit happen to me. I lost 15 lbs, puked daily, couldn’t taste or feel carbonation on my tongue so soda tasted like it was flat and warm, also tomatoes tasted like vomit, and worst of all, Sriracha tasted like it was stepped in by a dirty hobo foot. I also was depressed for a solid 3 months. I couldn’t get out of bed, I was sad about everything. I was always exhausted. The stuffy and runny nose turned into getting the flu 3 times. 

Because of the decreased sweating and overall fuckery of this medication you aren’t allowed to take normal medicines like Benadryl, medicines to help you sleep, ANY over the counter cold or flu medication or drink alcohol. Except, with the extended release version you couldn’t drink 6 hours before or after taking the pill. So there was a slim window that allowed me to drink. When I did though, it was a total shit show and not worth it. That also ruined my sisters’ 23rd birthday. It’s ok though, nobody likes you when you’re 23 (Blink182 reference, go me!), so I don’t feel too bad about that. 

Not a single moment of relief happened. 

During these 3 hellish months I lived off of Gatorade, Ritz crackers, Pepto Bismol and my hate fueled rage fests sponsored by:

Tremors – You Just Can’t Shake ‘Em . 

That was bad. I’m done. I’ll stop now.

On to the sudden back pain and painful urination. Joy. That turned out to be a horrendous bitch of an endometrial cyst on my right ovary, Gina, that was unrelated to the medication but, at the time we thought it was a kidney stone.That shit hurt!  Read about my endometriosis (I have two diseases, so lucky) here Endometriosis and How I Fixed It . I like shameless plugs, they feel good. 

Now, in the fashion of a classy 8th grade report, let’s summarize. Topamax ruined me for 3 months, and never apologized for it. I puked, cried, shook, slept, coughed, sneezed and dropped everything for 3 months straight. It turned me into a giant, ragey (I stand by this as a word, back off spell check.) toddler easily provoked, very picky about food and, kicking the back of your airplane seat. 

So, Fuck you Topamax

Also follow me on Twitter @epileptea for daily updates!! Like, comment and share with your friends and family. 

 

Advertisements

11 thoughts on “F*ck You Topamax

    1. I hate Topamax also. 😕 I have had left temporal epilepsy since I was a baby. I have gone through Keppra, Topamax, Lamictal…plus other drugs. I finally after trying all these ended up being told by a group of doctors after numerous tests that I was a perfect candidate for epilepsy brain surgery. I had over 18 seizures in one day before I had surgery. I went 3 years after surgery being seizure free. I hope you find what works for you. It’s not fun being a guinea pig trying to find the right drug. Best of luck to you.

      Liked by 1 person

  1. my experience with topamax was an evil,scary,and down right aweful. “you just need to get used to it”. was the response i was given by the drs. i was getting lost in my own house. id sit on the potty, and honestly forget if i went or not. i would have to leave notes to remind myself to eat, and feed the cat. my boyfriend starting to keep a notebook on the things id do. the longer i was on it… the worse it got. i was constantly crying, wasnt eating, wandering around aimlessly, couldnt hold eating utensils. my right leg was completely asleep. the topamax had me in such a depressive fog, i had no desire to do anything to fix any of this. then my usual time of the month headache and insomnia kicked in in overdrive. time for the ER. i was treated for malnutrition, flushed with fluids to get the rest of the topamax out of my system, and put on antidepressants and anxiety meds. to help me get back to ‘normal’. i felt like a whole new person, like me again. now im continuing with the antidepressants and anxiety meds with a dose of keppra added. we’ll see how this goes. but hopefully this will have a better outcome than the topamax. im a new follower of yours, and im so happy i found you.

    Liked by 1 person

    1. Thank you for sharing! I am so sorry it was so bad for you. That sounds awful, but I’m glad you are feeling better. I was also on keppra for a while, be be careful with that one as well. I recently wrote about that if you’re curious. I listed the side effects in that post to watch out for.

      Be well,
      Epileptea

      Like

      1. ive read almost all of your posts and i love them. honestly the only reason i joined this site is so i can follow you. i also wish you the best along this life changing journey. stay strong. not sure how into facebook you are, but the epilepsy foundation has many support groups on there. i find them very helpful.

        Liked by 1 person

  2. Sheesh. I still can’t get over how neurologists and physicians tend to gloss over the side-effects of these newer drugs like they’re incredibly uncommon and/or insignificant. I truly believe their minds would be blown if they had any idea how whacked out we are on them. My Topamax days were short lived, but I distinctly remember standing for 5+ minutes once trying to figure out how to put my gloves on and finding myself lost on campus navigating between classes I’d been going to for months. I think my neurologist phrased it “word finding deficit” but I was outright obtunded forgetting words like ‘lamp’ and ‘grass’.

    Found your post from Reddit. Did they give you a wrath for linking to a blog? I hope they let up on that. Our seizure-having demographic can use all the resources and community it can get, IMO.

    Thanks for sharing. Also, Gina is the name of your right ovary or did you christen the endometrial cyst? I’m off to follow your link on curing endometriosis, because I’m inclined to believe either I have that or my uterus is bearing the spawn of some kind of monster…

    Liked by 1 person

    1. Thank you for the reply! There are still some deficits I suffer from, but not as severe as they were on Topamax. I haven’t had any trouble linking from Reddit, I think it’s because there aren’t any things for me to make money off of in my articles. Gina is my right ovary, and luckily the endometrial cyst has been long gone since my surgery. Good luck with your health and uterus monster!!

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s